Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 112, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 4, 2000, 8:50 PM CDT for Edmunds County, South Dakota. It was in force for 55 min. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 2000, 8:50 PM CDT (01:50 UTC)
- Expired
- Aug 4, 2000, 9:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Edmunds County, SD
The radar
The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 9:00 PM CDT | Hail 1 | Hosmer, SD | |
| Aug 4, 9:00 PM CDT | Thunderstorm Wind 52 E | Hosmer, SD | Sixty mph winds brought down many large tree branches in Hosmer. |
| Aug 4, 9:40 PM CDT | Hail 0.75 | Hosmer, SD | |
| Aug 4, 9:40 PM CDT | Thunderstorm Wind 70 E | Hosmer, SD | Eighty mph winds brought down several trees south of Hosmer. |
| Aug 4, 9:45 PM CDT | Hail 1.75 | Loyalton, SD | Golfball hail combined with high winds broke several windows on cars and homes in Loyalton. Also, several of the vehicles were dented by the hail. |
| Aug 4, 9:50 PM CDT | Hail 1.75 | Loyalton, SD | Thirty minutes of golfball hail along with strong winds caused widespread crop damage east of Loyalton. |
| Aug 4, 9:50 PM CDT | Hail 2.75 | Loyalton, SD | |
| Aug 4, 9:50 PM CDT | Thunderstorm Wind 71 E | Loyalton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2354 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 050150
SVRABR
SDC045-050245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CDT FRI AUG 4 2000
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 945 PM CDT
* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF HOSMER...OR ABOUT 17 MILES
SOUTHEAST OF EUREKA...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROSCOE AROUND 910 PM CDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4559 9953 4552 9960 4531 9917 4534 9916
4536 9912 4538 9912 4545 9904 4551 9904
4559 9925
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:36 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 4, 3:36 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT THU AUG 3 2000
WARM FRONT NOW EXTENDS FROM THE WYOMING/MONTANA/SOUTH DAKOTA BORDER
TO JUST NORTH OF PIERRE TO NEAR YANKTON. SPC ALREADY HAS ISSUED A
DISCUSSION INDICATING THE POTENTIAL FOR SEVERE WEATHER ACROSS NORTH
CENTRAL SOUTH DAKOTA OVER THE NEXT FEW HOURS JUST NORTH OF THIS
BOUNDARY. WILL CONTINUE TO MONITOR THIS AREA AS SHOWERS AND
THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CORSON COUNTY.
MSAS ANALYSIS INDICATED LIFTED INDICIES OF -4C TO -9C OVER THE CWA
WITH THE GREATEST PRESSURE FALLS OVER CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA. ALSO NOTICED DRYER AIR MASS MOVING INTO SOUTHWESTERN
SOUTH DAKOTA OVER THE LAST FEW HOURS.
FOR TONIGHT...THE COMBINATION OF AN UPPER LEVEL DISTURBANCE...
SURFACE WARM FRONT ACROSS SOUTH DAKOTA...AND LOW PRESSURE AND
ASSOCIATED SURFACE COLD FRONT MOVING INTO SOUTH DAKOTA WILL BE THE
MECHANISM FOR SHOWER AND THUNDERSTORM ACTIVITY TONIGHT AND ACROSS
THE EAST SATURDAY MORNING. FOR TONIGHT...850MB LOW LEVEL JET WILL
KICK IN AND TAKE AIM FOR NORTHEASTERN SOUTH DAKOTA. ETA/AVN MODELS
INDICATED PRECIPITABLE WATER VALUES INCREASING TO NEAR 2 INCHES IN
THE EAST TONIGHT. SEVERAL FACTORS ARE COMING IN TO PLAY FOR HEAVY
RAIN AND THE POTENTIAL FOR FLASH FLOODING. FIRST...AREAS ACROSS
PARTS OF NORTHEASTERN SOUTH DAKOTA RECEIVED ONE TO TWO INCHES OF
RAIN LAST NIGHT. ALSO...MAXIMUM RAINFALL USUALLY OCCURS JUST
NORTHEAST OF THE THETA-E RIDGE WHICH IS EXPECTED TO BE CENTERED
ACROSS EASTERN SOUTH DAKOTA TONIGHT. MAXIMUM RAINFALL USUALLY OCCURS
DURING THE SUMMER SOUTH OF THE WARM FRONT (IS EXPECTED TO MOVE
NORTHWARD TONIGHT). THESE FACTORS WILL LEAD TO THE ISSUANCE OF A
FLASH FLOOD WATCH FOR PORTIONS OF NORTHEASTERN SOUTH DAKOTA AND BIG
STONE AND TRAVERSE COUNTIES IN MINNESOTA.
FOR SATURDAY...SHOWERS AND THUNDERSTORMS WILL END ACROSS THE EAST
DURING THE MORNING. ETA/NGM TIME CROSS SECTIONS STILL SHOW A LOT OF
LOW LEVEL MOISTURE IN THE NORTHEAST THROUGHOUT THE AFTERNOON. WILL
WORD FORECAST MOSTLY CLOUDY IN THE NORTHEAST AND PARTLY SUNNY
ELSEWHERE. TEMPERATURES WILL BE TRICKY AND VARY WIDELY ACROSS THE
CWA DUE TO THE AMOUNT OF SUNSHINE AND THE PIERRE EFFECT. WENT AT OR
JUST BELOW GUIDANCE IN THE EAST AND AT OR JUST ABOVE GUIDANCE IN THE
PIERRE GROUP. DID A SMALL CHANCE FOR THUNDERSTORMS IN THE MOBRIDGE
GROUP LATE IN THE DAY AS THE NEXT SHORTWAVES DROPS SOUTHEAST INTO
THE NORTHERN PLAINS.
FOR SATURDAY NIGHT AND SUNDAY...SHORTWAVE DROPS SOUTHEASTWARD ACROSS
THE NORTHERN PLAINS AND INTO THE GREAT LAKES REGION. WILL ADD A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE CWA FOR
SATURDAY EVENING IN THE MOBRIDGE GROUP AND THE ENTIRE PERIOD
ELSEWHERE. EXPECTING THE GREATEST CHANCES FOR RAIN IN THE NORTHEAST.
HIGH PRESSURE BUILDS INTO THE REGION ON SUNDAY. GUIDANCE LOOKED
REASONABLE FOR SATURDAY NIGHT AND SUNDAY WAS FOLLOWED.
.ABR...FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST
SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES IN
MINNESOTA.
ECKBERG/KEEFE
NIn the hours before
Local storm report, Aug 4, 6:35 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT FRI AUG 4 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... x
0600 PM EAGLE BUTTE SD .75 INCH HAIL
08/04/00 DEWEY
JH
NLocal storm report, Aug 4, 7:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT FRI AUG 4 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... |
0710 PM 6 W RIDGEVIEW SD .88 INCH HAIL
08/04/00 DEWEY NICKLE SIZE HAIL.
JH
NLocal storm report, Aug 4, 8:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT FRI AUG 4 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM MISSION RIDGE SD 1.75 INCH HAIL
08/04/00 STANLEY GOLF BALL SIZE HAIL COVERED
THE GROUND. 1.4 INCHES OF
RAIN.
JH
NThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 29 min |
| Aug 4, 7:49 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 56 min |
| Aug 4, 8:33 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 57 min |
| Aug 4, 8:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 53 min |
| Aug 4, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 27 min |
| Aug 4, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 60 min |
| Aug 4, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 60 min |
| Aug 4, 9:33 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 42 min |
| Aug 4, 9:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 47 min |
| Aug 4, 9:44 PM CDT | Tornado Warning | ABR | Hughes | 31 min |
| Aug 4, 10:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 31 min |
| Aug 4, 10:25 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hyde, Lyman | 65 min |
| Aug 4, 10:26 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 49 min |
| Aug 4, 10:31 PM CDT | Tornado Warning | ABR | Faulk | 44 min |
| Aug 4, 11:16 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 44 min |
| Aug 4, 11:29 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 46 min |
| Aug 4, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 48 min |
| Aug 5, 12:00 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 30 min |
| Aug 5, 12:27 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 33 min |
| Aug 5, 2:38 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 67 min |
| Aug 5, 3:31 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.